Main Article Content
Acetaminophen, intestinal trauma, gastrointestinal motility, toxicokinetics
Reduced gastrointestinal motility can alter the toxicokinetics of acetaminophen poisoning. We report a case of altered acetaminophen toxicokinetics due to delayed gastrointestinal absorption, likely secondary to intestinal trauma/surgery.
A 37- year -old woman ingested an unknown amount of acetaminophen and ethanol then stabbed herself in the abdomen. The initial acetaminophen was 1,285.9 μmol/L and the time of ingestion was not known. Intravenous acetylcysteine protocol was started. She devel oped an ileus post -surgery for the stab wounds. At 31 hours post -presentation, the acetaminophen returned undetectable, and the transaminases were normal. After the resolution of the ileus, repeated acetaminophen peaked at 363.3 μmol/L 52 hours post - admission. At 76 hours post -admission, the acetaminophen was undetectable, and transaminases and coagulation parameters were normal.
Reduction in gastrointestinal motility secondary to trauma and/or surgery must be considered when determining when t o initiate or discontinue treatment as well as how long to monitor acetaminophen concentrations.
2. Tighe TV, Walter FG. Delayed toxic acetaminophen level after initial four hour nontoxic level. J Toxicol Clin Toxicol 1994;32(4):431- 4.
3. Dougherty PP, Klein- Schwartz W. Unexpected late rise in plasma acetaminophen concentrations with change in risk stratification in acute acetaminophen overdoses. J Emerg Med 2012;43(1):58- 63. doi:10.1016/j.jemermed.2011.05.023.
4. Hendrickson RG, McKeown NJ, West PL, Burke CR. Bactrian ("double hump") acetaminophen pharmacokinetics: a case series and review of the literature. Journal of medical toxicology: official journal of the American College of Medical Toxicology 2010;6(3):337- 44. doi:10.1007/s13181- 010- 0083- 9.
5. Schwartz EA, Hayes BD, Sarmiento KF. Development o f hepatic failure despite use of intravenous acetylcysteine after a massive ingestion of ace taminophen and diphenhydramine. Annals of emergency medicine 2009;54(3):421- 3. doi:10.1016/j.annemergmed.2008.10.001.
6. Smith SW, Howland MA, Hoffman RS, Nelson LS. A cetaminophen overdose with altered acetaminophen pharmacokinetics and hepatotoxicity associated with premature cessation of intravenous N -acetylcysteine therapy. The Annals of pharmacotherapy 2008;42(9):1333- 9. doi:10.1345/aph.1K680.
7. Hoffman R, Howland MA, Lewin N, Nelson L, Goldfrank L. Goldfrank's Toxicologic Emergencies, Tenth Edition. McGraw -Hill Education; 2014.